Altostrata is the founder of the website Surviving Antidepressants which has helped so many people safely taper off antidepressants and other psychiatric drugs. She has many years of experience of psychiatric drug withdrawal. The following is an email exchange between Altostrata and Prof Wendy Burn, President of RCPsych. Other email exchanges with Prof Burn are reproduced in previous blog entries and comments sections – these are with myself, Marion Brown, psychotherapist and Dr Peter Gordon, psychiatrist. All relate to antidepressants and antidepressant withdrawal.
Exchange between Altostrata and Prof Wendy Burn
Altostrata has not as yet received a reply to her final email.
Date: March 7, 2018 at 3:26:10 PM PST
Subject: Antidepressant tapering and withdrawal syndrome
I understand you are interested in learning more about patient experience in tapering psychiatric drugs and withdrawal syndrome.
Very concerned about unnecessary risks in discontinuing all types of psychiatric medications and suffering from severe prolonged withdrawal syndrome myself, I founded SurvivingAntidepressants.org to provide peer support for tapering.
There are dozens of peer support Web sites like mine and hundreds of thousands of patient postings all over the Web about the difficulties of quitting psychiatric medication, even under a doctor’s supervision. Patients are having a very hard time finding clinicians who are aware of gradual tapering procedures tailored to individual tolerance.
In general, clinicians do not sufficiently recognize psychiatric drug withdrawal reactions. Contrary to popular belief, withdrawal symptoms do not always emerge immediately and resolve within a few weeks or months.
Some people suffer debilitating neurological damage from too-fast withdrawal for years. The misdiagnosis of withdrawal syndrome may have confounded all studies of relapse after discontinuation of psychiatric drugs.
These iatrogenic symptoms are usually misdiagnosed as relapse or emergence of a psychiatric illness. This can result in drastic over-medication as doctors try to quell withdrawal symptoms.
What’s shown up on patient-run Web sites is that some people require very, very gradual decrements in dosage, sometimes 5% or less per month, to minimize withdrawal symptoms. Some can tolerate decreases of only a fraction of a milligram at a time.
We have found such very gradual reductions in dosage can be successful in avoiding neurological destabiization. You may read thousands of case histories here Introductions and Updates http://survivingantidepressants.org/index.php?/forum/3-introductions-and-updates/
Our protocol is described at these links:
Why taper at 10% of my dosage? http://survivingantidepressants.org/topic/1024-why-taper-by-10-of-my-dosage/
Why taper? Paper demonstrates importance of gradual change in plasma concentration http://survivingantidepressants.org/topic/6036-why-taper-paper-demonstrates-importance-of-gradual-change-in-plasma-concentration/
Taking multiple psych drugs? Which drug to taper first? http://survivingantidepressants.org/topic/2207-taking-multiple-psych-drugs-which-drug-to-taper-first/
We have detailed explanations about how to titrate specific drugs in this area http://survivingantidepressants.org/forum/14-tapering/
My strong belief is that it would be much, much better for patients if they could see physicians for this common-sense information, all of which is endorsed by governmental guidelines, rather than coming to an Internet site for guidance about how to taper themselves. Please help promulgate methods of gradual, individualized tapering to avoid severe withdrawal damage.
We are always looking for people with prescription privileges anywhere in the world who are knowledgeable about very gradual, individualized tapering of antidepressants and antipsychotics as well as benzodiazepines, and who can recognize withdrawal symptoms and know what to do if they show up.
This would be for the purpose of local referrals.
Can you recommend any prescriber colleagues who are knowledgeable about tapering? Do you know of any who treat post-acute withdrawal syndrome?
PS For the information of the general public, I have accumulated probably the best collection of documentation about tapering and withdrawal syndrome available:
- Journal articles about withdrawal syndrome here http://survivingantidepressants.org/index.php?/forum/16-from-journals-and-scientific-sources/
– About tapering techniques here http://survivingantidepressants.org/index.php?/topic/300-important-topics-in-the-tapering-forum-and-faq/
From Prof Wendy Burn
8 March 2018
Thanks for getting in touch. We are going to produce information for patients and GPs on coming off antidepressants. I’ll get back in touch with you when we are further along with our plans.
It is difficult as I haven’t seen this clinically and there is not much research although some is now underway. Benzos of course are well known to be addictive.
I an however listening to people like you and will explore this further.
Professor Wendy Burn
Subject: Re: Antidepressant tapering and withdrawal syndrome
Date: March 10, 2018 at 2:42:05 PM PST
To: Professor Wendy Burn <Wendy.Burn@RCPSYCH.ac.uk>
Professor Burn, every one of the nearly 10,000 people from all over the world who have registered on my site have seen a physician and often a psychiatrist for their withdrawal reactions. Only a handful have found the physician or psychiatrist even recognized withdrawal symptoms.
None know what to do when withdrawal symptoms appear, or their patients would not be searching the Internet for answers. (Stop tapering, observe, potentially updose, observe, and taper more cautiously.)
It’s not unusual for one of my site members to report that a doctor, even a psychiatrist, says he or she has never seen withdrawal symptoms, or that the physician “does not believe” that withdrawal symptoms are possible, as though it was an article of faith.
There is also the ludicrosity of psychiatrists claiming injury from withdrawal syndrome is impossible because they haven’t seen documentation of it. They will only be concerned about it when their colleagues are concerned about it. (Hundreds of journal articles have been published documenting withdrawal symptoms, but only a few have followed patients long enough to establish the injury can last beyond a few weeks. Personally, it took me 11 years to recover from paroxetine withdrawal syndrome, and that only witht the intervention of one of the very few physicians who treat it.)
This flies in the face of all logic. Everyone, particularly patients, knows grueling symptoms occur when one inadvertently skips a dose yet discontinuation is presumed to be pain-free.
Contrary to widespread belief by physicians, even psychiatrists, patient tolerance for drug reduction varies from person to person. The cheerful assumption that anyone can go off a psychiatric drug within a couple of weeks and suffer only mild, transient symptoms was carefully cultivated over decades by pharmaceutical manufacturers and their paid psychiatrist consultants.
If you look closely at the “consensus panel recommendations” regarding “discontinuation” promulgated by Schatzberg, et al, from which this disastrous propaganda flows, you will see the two conclaves were sponsored, respectively, by Lilly (1997) and Wyeth (2006).
To his credit, one of the experts from Schatzberg’s “consensus panel,” Peter Haddad, made an effort to remedy this misinformation for the rest of his career, authoring many papers about withdrawal syndrome and warning about misdiagnosis of same.
As predicted in all the literature about psychiatric drug withdrawal, from Haddad, Fava, Chouinard, Andrews, Harvey, Nielsen, El-Mallakh, Bhanji, etc., the lack of knowledge among physicians about adverse withdrawal reactions is indeed endangering patients.
Chouinard attempted again to bring this to the attention of medicine in 2015 https://www.karger.com/Article/FullText/371865
You may read many papers concerning psychiatric drug withdrawal syndrome here http://survivingantidepressants.org/forum/16-from-journals-and-scientific-sources/
It is true, there are very few papers about appropriate tapering practices. However, advice to taper gradually is embedded in worldwide psychiatric guidelines, including NICE (see the list at http://survivingantidepressants.org/topic/2930-guides-to-tapering-off-psychiatric-medications/ ) and many drug package inserts.
The ambiguity lies in interpretation of the word “gradually.” The answer for this is obvious: The rate of taper absolutely must be governed by the patient’s tolerance for drug reduction!
Yes, after millions have already been injured, to avoid further patient injury, it might be time yet again to remind doctors to taper gradually. But it behooves the RCP and every other psychiatry organization to finally explain what “gradually” means and stop disparaging the risk of withdrawal syndrome.
I sincerely hope you and the RCP will take this step.